Illinois, 2008

Flash Flood and Flooding in Illinois, May 30 to 31, 2008

May 30 to 31, 2008 · NWS LOT · 17 events in 5 counties and zones

Thunderstorms developed during the middle and late afternoon hours of May 30th across east central Illinois and continued into the evening hours. These thunderstorms produced large hail, heavy rain and flooding along with some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed during the middle and late afternoon hours of May 30th across east central Illinois and continued into the evening hours. These thunderstorms produced large hail, heavy rain and flooding along with some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 2:22 PM CST, 39 minutes earlier.

Area forecast discussion, May 30, 2:22 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
322 PM CDT FRI MAY 30 2008

.DISCUSSION...
320 PM CDT

IN THE NEAR TERM...MAIN FOCUS WILL BE ON SEVERE WEATHER POTENTIAL
THROUGH THIS EVENING. TWO DISTINCT AREAS OF CONCERN WILL NEED TO
BE MONITORED OVER THE NEXT SEVERAL HOURS. THE FIRST OF THESE AREAS
IS ACROSS FAR SOUTHERN PORTIONS OF THE CWA WHERE SURFACE BASED
CONVECTION WILL BECOME INCREASINGLY LIKELY. PLEASE SEE BELOW
MESOSCALE DISCUSSION FOR FURTHER DETAILS REGARDING CONVECTIVE
SCENARIO FOR THIS EVENING. THE FIRST AREA IS ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA CURRENTLY UNDER A TORNADO WATCH
WHERE POTENTIAL FOR SURFACE BASED CONVECTION IS INCREASING. STILL
CONCERN FOR POTENTIAL REDEVELOPMENT FURTHER BACK TO THE WEST AS
THE UPPER TROUGH ACROSS THE NORTHERN PLAINS MOVES INTO THE UPPER
MS RIVER VALLEY. FOR FURTHER DETAIL CONCERNING SHORT TERM
CONVECTIVE POTENTIAL PLEASE SEE CONVECTIVE DISCUSSION BELOW.

HAVE NOT MADE SIGNIFICANT CHANGES TO THE FORECAST TODAY...WITH NEW
12Z MODELS IN GENERAL SUPPORT OF GOING FORECAST. FORECAST
SOUNDINGS ON SATURADY STILL APPEAR TO ONLY ADVERTISE VERY MARGINAL
INSTABILITY WITH LITTLE IN THE WAY OF FORCING FOR VERTICAL MOTION
AS MID/UPPER LEVEL TROUGH AXIS MOVES OFF TO THE EAST. LAKE COOLING
TOMORROW IS EXPECTED MAINLY FOR NORTHWEST INDIANA COUNTIES WITH
NORTHWEST WINDS BEHIND SURFACE TROUGH PASSAGE. OTHERWISE...AWAY
FROM THE LAKE...TEMPERATURES SHOULD RANGE FROM UPPER 70S NORTH TO
LOWER 80S SOUTH. NEXT CHANCE OF PRECIP EXPECTED BY LATER MONDAY AS
WEST EAST BOUNDARY DEVELOPS ACROSS THE MID MS RIVER VALLEY. MODELS
DEVIATE QUITE A BIT IN REGARDS TO EVOLUTION OF A PACIFIC UPPER
LEVEL TROUGH FOR MID WEEK. GFS TAKES THIS UPPER TROUGH WITH MORE
AMPLITUDE INTO THE PLAINS TUESDAY NIGHT WHILE ECMWF TAKES THE
UPPER TROUGH MUCH FURTHER NORTH. WITH WEST EAST BOUNADRY LIKELY IN
THE VICINITY THROUGH MUCH OF THE MIDDLE AND END OF NEXT
WEEK...WILL MAINTAIN INHERITED POPS BUT HOLD OFF ON ANY ADDITIONAL
POPS FOR DAY 7 UNTIL MORE CONFIDENCE CAN BE ESTABLISHED.

MARSILI

&&

MESOSCALE CONVECTIVE UPDATE...
220 PM CDT

VERY COMPLEX CONVECTIVE SCENARIO UNFOLDING THIS AFTERNOON.

FIRST...AMPLE INSOLATION AND DESTABILIZATION HAS TAKEN PLACE
SOUTH OF THE TRACK OF THIS MORNINGS DECAYING MCS. IN THIS
AREA...INCLUDING OUR FAR SOUTHERN CWA...ATMOSPHERE IS NOW PRIMED
FOR SFC BASED CONVECTION AND SURFACED BASED STORMS HAVE BEGUN TO
DEVELOP. MODERATE INSTABILITY AND STRONG...THOUGH MOSTLY
UNIDIRECTIONAL...SHEAR WILL SUPPORT ORGANIZED SEVERE THUNDERSTORMS
THIS AFTERNOON. CONVECTIVE MODE SHOULD EVOLVE TO MORE SHORT
LINES/LEWPS WITH TIME...THOUGH SOME SUPERCELLULAR STRUCTURES ARE
CERTAINLY POSSIBLE FOR A TIME. EVEN IF SUPERCELLS DEVELOP...LCL
HEIGHTS ARE SOMEWHAT HIGH AND LOW LEVEL SHEAR PRETTY WEAK FOR ANY
SUBSTANTIAL TORNADO THREAT. THE PRIMARY THREAT WITH THIS SURFACE
BASED CONVECTION SHOULD BE LARGE HAIL/DAMAGING WINDS.

SECOND AREA OF CONCERN IS BAND OF ELEVATED CONVECTION DEVELOPING
FROM WC ILLINOIS ENE INTO NORTHWEST INDIANA. NOT TOO SURE WHY THIS
CONVECTION HAS BEEN STEADILY INCREASING...BUT GIVEN STRONG
STABILITY OF SURFACE BASED PARCELS NEAR THIS CONVECTION AND THE
FACT ITS DEVELOPING OVERTOP A STRATUS DECK...IT IS LIKELY
ELEVATED AND THE ONLY POSSIBLE SVR THREAT ITD POSE IS A MARGINAL
HAIL THREAT UNLESS IT MOVES INTO AN AREA MORE PRIMED FOR BOUNDARY
LAYER BASED CONVECTION AND UPDRAFTS BECOME ROOTED IN BOUNDARY LAYER.

THIRD AREA OF CONCERN IS WITH GROWING AREA OF TOWERING CU OVER
NORTHWEST ILLINOIS INTO EASTERN IOWA AHEAD OF WHAT APPEARS TO BE
A PRE-FRONTAL TROUGH/CONVERGENCE ZONE. AIRMASS APPEARS TO BE
RECOVERING QUICKLY FROM EARLY MORNING CONVECTION WITH MODIFIED
ACARS SOUNDINGS SUGGESTING UPWARDS OF 1500 J/KG OF SB CAPE WITH
LITTLE INHIBITION. STRONG SHEAR AND MODERATE INSTABILITY WOULD
AGAIN SUPPORT LARGE HAIL/DAMAGING WIND THREAT SHOULD CONVECTIVE
INITIATION OCCUR IN THIS AREA OR ALONG THE OTHER AREA OF
DEVELOPING SFC BASED CU OVER NORTHERN IOWA. WHILE INSTABILITY HAS
BEEN SLOWER TO DEVELOP IN THIS AREA...THE ARRIVAL OF ADDED FORCING
FROM SHORTWAVE APPROACHING FROM THE NORTHWEST MAY ENHANCE ASCENT
AND CREATE A MORE CONVECTIVE-FRIENDLY ENVIRONMENT IN THIS REGION
LATER THIS AFTERNOON INTO THIS EVENING.

IZZI

&&

.AVIATION...

1800 UTC TAFS...
WAKE LOW INDUCED WINDS DIMINISHING PAST 30-60 MINUTES WITH RFD
BELOW 20 KTS FOR SOME TIME AND ORD NOW ONLY G23 KTS. MDW G29 KTS
AND WAUKEGAN HARBOR STATION GUSTING 46 KTS AT 1640Z DOWN TO 12KTS
AT 1740Z. SEVERAL REPORTS OF TREE DAMAGE AND OVERTURNED SEMI ON
I-90/U.S. 20 WITH EARLIER NON CONVECTIVE WINDS ASSOCIATED WITH
WAKE LOW ENHANCED BY ISALOBARIC COMPONENT WITH STRONG PRESSURE
FALLS ALONG THE IL/WI BORDER NORTHEASTWARD.

ONGOING CONVECTION WILL CONTINUE TO DECAY THIS AFTERNOON EXCEPT
FOR EXPECTED RE-INTENSIFICATION TO THE SOUTHEAST WHERE SURFACE
BASED INSTABILITY HAS BEEN INCREASING AND LOW LEVEL MOISTURE
POOLING WITH DEW PTS CLIMBING INTO THE MID 60S. FOR NORTHERN IL
AIRPORTS ONGOING PRECIP WILL SLIDE OFF TO THE EAST AND SOUTH FOR A
BREAK LATER THIS AFTERNOON AS LOW-MID CLOUDS SCATTER OUT IN
ADVANCE OF COLD FRONT STILL BACK OVER CENTRAL IOWA.

EXPECT THUNDERSTORMS TO RE-FIRE LATER IN THE HEAT OF THE AFTERNOON
ALONG AND AHEAD OF THE COLD FRONT AND MOVE EAST INTO NORTH CENTRAL
AND NORTHEAST ILLINOIS THIS EVENING... GENERALLY BETWEEN 00Z AND
06Z. SEVERE THREAT EXISTS WITH THESE STORMS WITH HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60KTS.

ED F

&&

.MARINE...
224 AM CDT

MAIN CONCERN OVER THE WATERS OF LAKE MICHIGAN WILL BE MAINLY TODAY
AS A LOW PRESSURE SYSTEM TRACKS ACROSS THE CENTRAL PLAINS AND ON
UP INTO NORTHERN WISCONSIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP
OUT TO THE EAST OF THIS SYSTEM...WHICH AT TIMES COULD PRODUCE SOME
LOCALLY STRONG WINDS ACROSS THE LAKE. RAIN AND STORMS HAVE ALREADY
DEVELOPED FROM WISCONSIN TRACING BACK ALL THE WAY INTO NEBRASKA.
THESE OFF AND ON STORMS ARE EXPECTED TO CONTINUE UNTIL FRIDAY
EVENING...MORESO ACROSS THE SOUTHERN HALF OF THE LAKE. OFFSHORE
WINDS WILL LIKELY BE GUSTING TO AROUND 20-25 KNOTS WITH SOME
HIGHER GUSTS POSSIBLE...PARTICULARLY WITH ANY STORMS THAT RUMBLE
THROUGH. WILL LIKELY BE GOING WITH A SMALL CRAFT ADVISORY TODAY
FOR THESE GUSTY WINDS.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.

&&
Hazardous weather outlook, May 30, 2:50 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
350 PM CDT FRI MAY 30 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
312100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
350 PM CDT FRI MAY 30 2008 /450 PM EDT FRI MAY 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
    DAMAGING WINDS IN EXCESS OF 70 MPH.
    HAIL UP TO THE SIZE OF HALF DOLLARS.
    HEAVY RAINFALL.
    FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL CONTINUE SOUTH OF STREATOR...TO KANKAKEE TO
  DE MOTTE INDIANA LINE THIS EVENING WITH A POTENTIAL OF DAMAGING
  WINDS AND HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. ADDITIONAL
  THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWEST ILLINOIS
  LATE THIS AFTERNOON INTO EARLY THIS EVENING...AND SPREAD
  EASTWARD ACROSS THE CHICAGO METRO AREA DURING THE MID TO LATE
  EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE DURING
  THE MID TO LATE EVENING NORTH OF INTERSTATE 88.

  DISCUSSION:

  THUNDERSTORMS WILL CONTINUE THIS EVENING...ESPECIALLY SOUTH OF A
  STREATOR TO KANKAKEE TO DE MOTTE INDIANA LINE...WITH A POTENTIAL
  FOR LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
  POSSIBLE.

  IN ADDITION...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
  NORTHERN MISSOURI AND IOWA LATE THIS AFTERNOON. IF THESE
  THUNDERSTORMS DO INDEED DEVELOP...THEN THEY WOULD LIKELY MOVE
  INTO NORTHERN ILLINOIS THIS EVENING. THE PRIMARY THREAT WITH
  THESE STORMS WOULD LIKELY BE DAMAGING WINDS IN EXCESS OF 70
  MPH...THOUGH SOME HAIL TO THE SIZE OF QUARTERS MAY OCCUR WITH
  THE MOST INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  A FEW PERIODS OF THUNDERSTORMS CAN BE EXPECTED DURING THE
  MONDAY NIGHT THROUGH THURSDAY PERIOD. SOME POTENTIAL WILL EXIST
  FOR SEVERE THUNDERSTORMS...PARTICULARLY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-312100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
350 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

  WIND GUSTS TO 25 KNOTS WITH WAVES TO 4 FEET WILL LEAD TO
  HAZARDOUS CONDITIONS THROUGH THIS EVENING. THERE IS A CHANCE OF
  THUNDERSTORMS TONIGHT...SOME OF THESES STORMS MAY PRODUCE WIND
  GUSTS OVER 35 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  A FEW PERIODS OF THUNDERSTORMS CAN BE EXPECTED DURING THE
  MONDAY NIGHT THROUGH THURSDAY PERIOD. SOME POTENTIAL WILL EXIST
  FOR SEVERE THUNDERSTORMS...PARTICULARLY ON TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-312100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
350 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

  THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER SOUTHERN
  PORTIONS OF THE LAKE...SOME OF THESE STORMS COULD PRODUCE WIND
  GUSTS OVER 34 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  A FEW PERIODS OF THUNDERSTORMS CAN BE EXPECTED DURING THE
  MONDAY NIGHT THROUGH THURSDAY PERIOD. SOME POTENTIAL WILL EXIST
  FOR SEVERE THUNDERSTORMS...PARTICULARLY ON TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Local storm report, May 30, 12:26 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
126 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG STREAMWOOD              42.02N 88.17W
05/30/2008                   COOK               IL   TRAINED SPOTTER

            ESTIMATED 55 MPH GUSTS WITH SMALL TREE LIMBS DOWN.

&&

RODRIGUEZ
Local storm report, May 30, 12:38 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
138 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     NON-TSTM WND DMG WAUKEGAN                42.37N 87.87W
05/30/2008                   LAKE               IL   AMATEUR RADIO

            ESTIMATED WIND GUSTS OF 55 MPH WITH TREES AND LARGE
            BRANCHES DOWN NEAR LEWIS AVENUE.

&&

RODRIGUEZ
Local storm report, May 30, 1:14 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
214 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND DMG 3 E ROCKFORD            42.27N 89.00W
05/30/2008                   WINNEBAGO          IL   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS WOODLAND DRIVE.

&&

RODRIGUEZ
Local storm report, May 30, 1:27 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
227 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND DMG 3 E ROCKFORD            42.27N 89.00W
05/30/2008                   WINNEBAGO          IL   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS WOODLAND DRIVE.

1015 AM     NON-TSTM WND DMG ROCKFORD                42.27N 89.06W
05/30/2008                   WINNEBAGO          IL   EMERGENCY MNGR

            ROOF BLOWN OFF A BUILDING AT ROCKFORD AIRPORT.

1015 AM     NON-TSTM WND GST ROCKFORD AIRPORT        42.20N 89.10W
05/30/2008  M63.00 MPH       WINNEBAGO          IL   ASOS

            MEASURED WINDS HAVE BEEN CONTINUOUSLY BETWEEN 45 AND 55
            KNOTS FOR OVER 15 MINUTES NOW. EVENT CONTINUES AS OF 1033
            AM CDT.

1045 AM     NON-TSTM WND DMG 2 SE MCHENRY            42.32N 88.26W
05/30/2008                   MCHENRY            IL   TRAINED SPOTTER

            WIND GUSTS UP TO AROUND 40 MPH WITH TREE LIMBS AND POWER
            LINES DOWN.

1050 AM     NON-TSTM WND GST ISLAND LAKE             42.28N 88.20W
05/30/2008  M64.00 MPH       MCHENRY            IL   MESONET

1055 AM     NON-TSTM WND DMG ROCKFORD                42.27N 89.06W
05/30/2008                   WINNEBAGO          IL   TRAINED SPOTTER

            SMALL LIMBS DOWN NEAR INTERSECTION OF I90 AND BUSINESS
            US-20.

1055 AM     NON-TSTM WND DMG WOODSTOCK               42.31N 88.44W
05/30/2008                   MCHENRY            IL   TRAINED SPOTTER

            MEASURED WIND GUST OF 57 MPH WITH 4 FOOT IN DIAMETER TREE
            DOWN AND MULTIPLE POWER LINES DOWN.

1100 AM     NON-TSTM WND GST 6 SSE BEACH PARK        42.35N 87.81W
05/30/2008  M58.00 MPH       LMZ740             IL   C-MAN STATION

1100 AM     NON-TSTM WND DMG WOODSTOCK               42.31N 88.44W
05/30/2008                   MCHENRY            IL   TRAINED SPOTTER

            TREE ON HOUSE NEAR BIRCH AND JULIE STREET. INJURIES
            REPORTED.

1100 AM     NON-TSTM WND DMG WOODSTOCK               42.31N 88.44W
05/30/2008                   MCHENRY            IL   TRAINED SPOTTER

            UNKNOWN AMOUNT OF INJURIES ASSOCIATED WITH FALLING DEBRIS
            NEAR INTERSECTION OF KISHWAUKEE VALLEY AND ROSE FARM
            STREET.

1100 AM     NON-TSTM WND DMG WOODSTOCK               42.31N 88.44W
05/30/2008                   MCHENRY            IL   TRAINED SPOTTER

            LIGHTPOLE IN INTERSECTION OF RT. 47 AND RT. 120.

1100 AM     NON-TSTM WND DMG WOODSTOCK               42.31N 88.44W
05/30/2008                   MCHENRY            IL   TRAINED SPOTTER

            TREE ON HOUSE NEAR BIRCH AND JULIE STREET.

1102 AM     NON-TSTM WND GST MUNDELEIN               42.27N 88.00W
05/30/2008  M51.00 MPH       LAKE               IL   EMERGENCY MNGR

1110 AM     NON-TSTM WND DMG LIBERTYVILLE            42.28N 87.97W
05/30/2008                   LAKE               IL   TRAINED SPOTTER

            TREE DOWN ON ELLIS AVENUE AT WINCHESTER RD.

1110 AM     NON-TSTM WND DMG MARENGO                 42.25N 88.60W
05/30/2008                   MCHENRY            IL   TRAINED SPOTTER

            LARGE TREE DOWN NEAR FOREST ST. AND HWY 23.

1132 AM     NON-TSTM WND DMG MARENGO                 42.25N 88.60W
05/30/2008                   MCHENRY            IL   TRAINED SPOTTER

            OVERTURNED SEMI ON RT. 20 AND I90.

1136 AM     NON-TSTM WND GST ROCHELLE                41.92N 89.06W
05/30/2008  M53.00 MPH       OGLE               IL   AWOS

            REPORT FROM ROCHELLE AIRPORT.

1145 AM     NON-TSTM WND DMG WAUKEGAN                42.37N 87.87W
05/30/2008                   LAKE               IL   AMATEUR RADIO

            ESTIMATED WIND GUSTS OF 55 MPH WITH TREES AND LARGE
            BRANCHES DOWN NEAR LEWIS AVENUE.

1145 AM     NON-TSTM WND GST GURNEE                  42.38N 87.94W
05/30/2008  M61.00 MPH       LAKE               IL   MESONET

            MEASURED AT SCHOOL MESONET.

1153 AM     NON-TSTM WND DMG MALTA                   41.93N 88.86W
05/30/2008                   DE KALB            IL   LAW ENFORCEMENT

            TREES DOWN.

1155 AM     NON-TSTM WND GST DE KALB                 41.93N 88.75W
05/30/2008  M52.00 MPH       DE KALB            IL   AWOS

            MEASURED AT DE KALB AIRPORT.

1200 PM     NON-TSTM WND DMG STREAMWOOD              42.02N 88.17W
05/30/2008                   COOK               IL   TRAINED SPOTTER

            ESTIMATED 55 MPH GUSTS WITH SMALL TREE LIMBS DOWN.

1200 PM     NON-TSTM WND GST 2 E CHICAGO             41.88N 87.59W
05/30/2008  M58.00 MPH       LMZ741             IL   C-MAN STATION

            MEASURED AT HARRISON-DEVER CRIB.

&&
EVENT IS ONGOING AND REPORTS MAY BE ADDED LATER AS THEY ARE RECEIVED.

RODRIGUEZ
Local storm report, May 30, 1:46 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
246 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND DMG LIBERTYVILLE            42.28N 87.97W
05/30/2008                   LAKE               IL   AMATEUR RADIO

            ESTIMATED WIND GUST 55MPH. 30 FOOT TREE DOWN ACROSS POWER
            LINES NEAR RT. 137 AND DES PLAINES RIVER.

&&

WOJTOWICZ
Local storm report, May 30, 2:45 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
345 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG 6 N MARENGO             42.33N 88.60W
05/30/2008                   MCHENRY            IL   TRAINED SPOTTER

            LARGE TREE ON HOUSE WITH NUMEROUS TREES DOWN ALONG
            KISHWAUKEE VALLEY ROAD BETWEEN GARDEN PRAIRIE ROAD AND
            ILLINOIS 23.

&&

WOJTOWICZ

The radar

The Chicago radar (KLOT), 101 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 3 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Iroquois

When
May 30, 3:01 PM CST
Where
Iroquois County, 1.74 mi SSW of Onarga
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.696, -88.028

A wind gust to 60 mph was measured on Interstate 57 about 5 miles southwest of Gilman.

Thunderstorm Wind, Iroquois

When
May 30, 3:10 PM CST
Where
Iroquois County, 0.78 mi WSW of Cissna Park
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
40.566, -87.894

Multiple large trees, tree limbs and power lines were blown down throughout Cissna Park but no major damage was reported.

Thunderstorm Wind, Ford

When
May 30, 3:13 PM CST
Where
Ford County, 0.93 mi E of Paxton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.452, -88.112

A semi truck was blown over in the median on Interstate 57, just southwest of Paxton.

Thunderstorm Wind, Iroquois

When
May 30, 4:40 PM CST
Where
Iroquois County, 0.87 mi NE of Goodwine
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.580, -87.760

Numerous trees were blown down with one on a trailer.

Flash Flood, Iroquois

When
May 30, 5:03 PM CST to 9:00 PM CST
Where
Iroquois County, 1.77 mi NW of Bryce to 0.5 mi SW of Bryce
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.649, -87.772

Roads were reported flooded in Milford during the evening. By 740 pm, several roads were closed due to flooding with 3 to 4 inches of flowing water. Part of the roadway was washed away just west of Chapel Bridge with holes up to 6 feet deep. Six inches of rainfall was measured four miles west of Milford in just 2 hours. Route 1 viaduct at Milford was closed due to flooding.

Hail, Grundy

When
May 30, 5:42 PM CST to 5:46 PM CST
Where
Grundy County, 0.86 mi NE of Mazon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -88.420

Penny to quarter size hail was reported in Mazon.

Thunderstorm Wind, Grundy

When
May 30, 5:45 PM CST
Where
Grundy County, 0.82 mi NNE of Mazon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.241, -88.423

Six to eight inch diameter tree limbs were blown down on Center Street. Large tree limbs and some large trees were also blown down.

Hail, Grundy

When
May 30, 5:49 PM CST to 5:52 PM CST
Where
Grundy County, 1.62 mi ESE of Gorman
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.258, -88.323

Golf ball size hail was reported near Reed and Jugtown Roads.

Hail, Will

When
May 30, 5:50 PM CST to 5:52 PM CST
Where
Will County, Braidwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.270, -88.220

Thunderstorm Wind, Will

When
May 30, 5:55 PM CST
Where
Will County, 1.23 mi W of Braidwood
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.270, -88.244

A tractor trailer was blown over on Interstate 55 near mile marker 232.

Hail, Grundy

When
May 30, 6:00 PM CST to 6:02 PM CST
Where
Grundy County, 0.69 mi N of Coal City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.290, -88.280

Hail, Kankakee

When
May 30, 6:12 PM CST to 6:17 PM CST
Where
Kankakee County, 0.19 mi NW of Manteno
Measured
2.5 in hail
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
41.252, -87.833

Hail to the size of tennis balls was reported covering the ground near Main Street and Route 50. School roofs were damaged including heating and cooling units. Two school greenhouses were also damaged. Windows were also broken on some houses and businesses.

Thunderstorm Wind, Kankakee

When
May 30, 6:47 PM CST
Where
Kankakee County, 1.42 mi WNW of Puder
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.274, -87.627

Large tree limbs and power lines were blown down near Route 1 and 10500 N.

Thunderstorm Wind, Kankakee

When
May 30, 6:53 PM CST
Where
Kankakee County, 0.86 mi NE of Grant Park
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.240, -87.640

Utility poles were blown down.

Flood, Iroquois

When
May 30, 9:00 PM CST to May 31, 11:59 PM CST
Where
Iroquois County, 1.77 mi NW of Bryce to 0.5 mi SW of Bryce
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.649, -87.772

After heavy rain and flash flooding during the evening of May 30th, flooding continued for much of May 31st. A viaduct along Route 1 in Milford remained full and impassible.

Flood, Iroquois

When
May 31, 3:15 PM CST to 11:59 PM CST
Where
Iroquois County, 0.86 mi N of Del Rey to 0.99 mi N of Del Rey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.682, -88.021

Route 45 at 1200N was closed due to flooding.

Flood, Iroquois

When
May 31, 3:15 PM CST to 11:59 PM CST
Where
Iroquois County, 2.89 mi SSE of Sheldon to 3.12 mi ESE of Darrow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.735, -87.540

Road 3100E between 1300N and 1400N was closed and Road 3200E between 1500N and 1400N was also closed, both due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94846, 94820, 94850, 94830, 95096, 94806, 94839, 94814, 94815, 94836, 94816, 94819, 94841, 94842, 95101, 95137, 95141.